Tubulointerstitial nephritides

Most often, tubulointerstitial nephritis is the con sequence of glomerular lesions. However, they can be isolated and the causes include autoimmune responses towards tubular antigens, infections, and administration of pharmaceuticals [48].

Drug-induced tubulointerstitial nephritis represents 1-10% of cases of acute renal failure and is characterized by infiltrates of mononuclear cells with tubular cell injury [49]. Most of the patients exhibit enhanced serum IgE levels, hypereosinophilia and/or hy-pereosinophiluria, fever and skin rashes. Most often, withdrawal of the drug, with or without concomitant steroid administration, improves the renal functions.

Rifampicin-induced tubulointerstitial nephritis is interesting because, at least in some cases, a target might be identified [50]. There is often an association between renal failure and hematological abnormalities (hemolytic anemia and thrombopenia). Patients develop rifampicin-dependent IgG and IgM antibodies against the I antigen of red blood cells, which caused red blood cell lysis through interaction with the antigen on the erythrocyte surface. These antibodies, or a cell-mediated response against this antigen, could play a role in tubulointerstitial nephritis since the I antigen is also expressed on tubular epithelial cells.

The drugs that are most frequently responsible for tubulointerstitial nephritis are antibiotics, especially P-lactams, and non-steroidal anti-inflammatory drugs. Hypersensitivity reactions directed against the drug or its metabolites are usually found [43]. One study reported an association between tubulointerstitial nephritis and minimal change disease in 18 cases out of 27 patients with non-steroidal anti-inflammatory drugs-induced tubulointerstitial nephritis [51].

In one case of tubulointerstitial nephritis and neph-rotic syndrome induced by Triazolam, a sleep inducer, numerous eosinophils were found to infiltrate glom-eruli and interstitium [52] suggesting that eosinophils may be pathogenic in this situation.

An association with tubulointerstitial nephritis and nephrotic syndrome has also been occasionally reported for penicillin/amoxicillin-induced nephropathy [53]. Several reports have analyzed T-cells in penicillin-induced allergy. It was shown that 1) CD4+ T-cells specific for penicillin may be derived from the skin of patients and produce mainly IL-5, some of them being perforin positive with a cytolytic potential [54]; 2) P-lactams specific clones may be obtained only from patients with adverse drug reactions; the clones were Th2

whatever the type of clinical manifestation and whether or not specific serum IgE were present [55]; 3) Peni G impaired IFN-y production in an antigen independent manner [56]. These studies support the view that P-lactams induce Th2-dependent hypersensitivity reactions. Such cells may recruit and activate eosinophils via their IL-5 production. It is also possible that direct-cellular contact between activated Th2 cells and tubular epithelial cells amplifies the local inflammatory reaction in the kidney because IL-4 and IL-13 increase the production of RANTES, a proinflammatory mediator by tubular epithelial cells [57].

0 0

Post a comment